Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 52, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 30, 1998, 4:19 PM CDT for Lincoln County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 1998, 4:19 PM CDT (21:19 UTC)
- Expired
- May 30, 1998, 5:05 PM CDT
- In force
- 46 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Lincoln County, WI
The radar
The Green Bay radar (KGRB), 158 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 4:44 PM CDT | Hail 0.75 | Tomahawk, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
789 WUUS1 KGRB 302121 RRA SVRGRB WIC069-302205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 419 PM CDT SAT MAY 30 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LINCOLN COUNTY IN NORTH CENTRAL WISCONSIN * UNTIL 505 PM CDT * AT 418 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR PRENTICE. THE STORM WAS MOVING EAST 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRIPOLI BY 430 PM BRADLEY BY 450 PM THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE HAIL. MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. SANDERS/AK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:15 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 30, 3:15 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 PM CDT SAT MAY 30 1998 FSCT CONCRN THIS EVENING WILL BE THREAT FOR SEVERE WEATHER SFC ANALYSIS SHOWS STRONG WARM FRONT OVR SOUTHWEST WISCONSIN INTO SOUTHERN MINNESOTA. LATEST VIS PIX AND WSR-88D DATA SHOWS ELEVATED CONVECTION TRYING TO GET ORGANIZED NORTH OF THE WARM FRONT OVR WESTERN WISCONSIN AS SOUTHERLY 30-40 KNOTS WIND FEEDING UNSTABLE AIR INTO THIS REGION. THIS ACTIVITY WILL NEED TO WATCHED CLOSELY NEXT HOUR OR TWO AS AIRMASS TO SOUTH CONTINUES TO DESTABILIZE AND UPPER-LEVEL WINDS INCREASE OVER THE AREA. FURTHER SOUTH...STRONG BAROCLINIC ZONE OVR SOUTHWEST WILL BE FOCUS OF MAIN SVR THREAT LATER THIS EVENING AS UPPER DYNAMICS ARRIVE. SEVERE CONVECTION IS EXPECTED TO REFIRE OVR NORTHERN IOWA AND SOUTHERN MN EARLY THIS EVENING...THEN MOVE EASTWARD ACROSS CENTRAL AND SOUTHERN WI TONIGHT. CONDITIONS SHOULD IMPROVE BY 12Z SUNDAY AS BOTH MODELS BRINGING COOLER AND DRIER AIR INTO THE REGION. COORD WITH KMKX.
In the hours before
Special weather statement, May 30, 12:00 PM CDT, 4 hours 19 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-302100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SAT MAY 30 1998 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT MAINLY SOUTH OF A LINE EXTENDING FROM STURGEON BAY TO WAUSAU. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT IN AREAS TO THE NORTH OF THAT LINE. FORECAST: SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL WISCONSIN LATER THIS AFTERNOON...THEN OVER EAST CENTRAL AREAS THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY WITH SOME OF THESE STORMS. DISCUSSION: AN INTENSIFYING AREA OF LOW PRESSURE OVER THE NORTHERN PLAINS WILL DRAW VERY MOIST AND UNSTABLE AIR INTO THE CENTRAL PORTIONS OF THE STATE BY THIS EVENING. SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER NORTHERN IOWA AND SOUTHERN MINNESOTA DURING THE AFTERNOON...THEN PUSH INTO SOUTHERN AND CENTRAL WISCONSIN TOWARD EVENING. THE PRIMARY SEVERE WEATHER THREAT IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING...ESPECIALLY ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE STATE. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE NORTH OF THE WARM FRONT AS IT PUSHES INTO THE CENTRAL PART OF THE STATE LATER THIS AFTERNOON LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT OVER PARTS OF NORTHERN WISCONSIN LATE THIS AFTERNOON INTO THE EVENING. SPOTTER ACTIVATION: SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY LATE AFTERNOON. WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST. EB
Special weather statement, May 30, 12:00 PM CDT, 4 hours 19 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-302100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SAT MAY 30 1998 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT MAINLY SOUTH OF A LINE EXTENDING FROM STURGEON BAY TO WAUSAU. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT IN AREAS TO THE NORTH OF THAT LINE. FORECAST: SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL WISCONSIN LATER THIS AFTERNOON...THEN OVER EAST CENTRAL AREAS THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY WITH SOME OF THESE STORMS. DISCUSSION: AN INTENSIFYING AREA OF LOW PRESSURE OVER THE NORTHERN PLAINS WILL DRAW VERY MOIST AND UNSTABLE AIR INTO THE CENTRAL PORTIONS OF THE STATE BY THIS EVENING. SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER NORTHERN IOWA AND SOUTHERN MINNESOTA DURING THE AFTERNOON...THEN PUSH INTO SOUTHERN AND CENTRAL WISCONSIN TOWARD EVENING. THE PRIMARY SEVERE WEATHER THREAT IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING...ESPECIALLY ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE STATE. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE NORTH OF THE WARM FRONT AS IT PUSHES INTO THE CENTRAL PART OF THE STATE LATER THIS AFTERNOON LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT OVER PARTS OF NORTHERN WISCONSIN LATE THIS AFTERNOON INTO THE EVENING. SPOTTER ACTIVATION: SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY LATE AFTERNOON. WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST. EB
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.